Lower bounds for the smallest singular value of structured random matrices

Journal Article

© Institute of Mathematical Statistics, 2018. We obtain lower tail estimates for the smallest singular value of random matrices with independent but nonidentically distributed entries. Specifically, we consider n× n matrices with complex entries of the form M = A ⇆ X + B = (aij ξij +bij), where X = (ξij ) has i.i.d. centered entries of unit variance and A and B are fixed matrices. In our main result, we obtain polynomial bounds on the smallest singular value of M for the case that A has bounded (possibly zero) entries, and B = Z√n where Z is a diagonal matrix with entries bounded away from zero. As a byproduct of our methods we can also handle general perturbations B under additional hypotheses on A, which translate to connectivity hypotheses on an associated graph. In particular, we extend a result of Rudelson and Zeitouni for Gaussian matrices to allow for general entry distributions satisfying some moment hypotheses. Our proofs make use of tools which (to our knowledge) were previously unexploited in random matrix theory, in particular Szemerédi's regularity lemma, and a version of the restricted invertibility theorem due to Spielman and Srivastava.

Full Text

Duke Authors

Cited Authors

  • Cook, N

Published Date

  • November 1, 2018

Published In

Volume / Issue

  • 46 / 6

Start / End Page

  • 3442 - 3500

International Standard Serial Number (ISSN)

  • 0091-1798

Digital Object Identifier (DOI)

  • 10.1214/17-AOP1251

Citation Source

  • Scopus